For healthcare professionals
Modified Rankin Scale (mRS)
The modified Rankin Scale grades disability or dependence in daily activities after a stroke or other brain injury, from grade 0 (no symptoms at all) to grade 6 (dead). It is widely used as an outcome measure in trials. This tool is written for clinicians. It is not a self-check and not a diagnosis.
Function now
Choose the one description that best fits the patient's current function. Nothing you enter leaves this page.
What you will see
The modified Rankin Scale grade from 0 to 6 with its definition as printed in the source.
Educational only, not medical advice. A grade never replaces the judgment of the treating team.
Source
The modified Rankin Scale by van Swieten JC and colleagues, Stroke 1988, with the grade definitions as printed in the open access Table 1 of Risselada and colleagues, BMC Medical Research Methodology 2010 (CC BY 2.0), and cross-checked against Table 1 of Nobels-Janssen and colleagues, Journal of Neurology 2022 (CC BY 4.0). The tests check every grade against the printed wording.
Validated in
Adults after a stroke or other acquired brain injury. The 1988 paper, which we cite but do not quote because its license does not allow reuse here, studied agreement between observers grading stroke patients. Both open papers used the scale in patients with an aneurysmal subarachnoid hemorrhage.
Limits
The grade rests on judgment, and the words in each grade (such as slight, moderate or severe) are not defined by exact thresholds, so two assessors can choose different grades for the same patient. Nobels-Janssen and colleagues found that a structured interview and a self-assessment gave systematically higher grades than the physician's own score. This tool gives the grade only, with no outcome estimate, and is not a measure of stroke severity on arrival.
The grades
Modified Rankin scale, as printed in Risselada and colleagues 2010, Table 1 (Risselada 2010) (van Swieten 1988):
- Grade 0: No symptoms at all
- Grade 1: No significant disability despite symptoms; able to carry out all usual duties and activities
- Grade 2: Slight disability; unable to carry out all previous activities, but able to look after own affairs without assistance
- Grade 3: Moderate disability; requiring some help, but able to walk without assistance
- Grade 4: Moderately severe disability; unable to walk without assistance and unable to attend to own bodily needs without assistance
- Grade 5: Severe disability; bedridden, incontinent and requiring constant nursing care and attention
- Grade 6: Dead
Nobels-Janssen and colleagues print the same seven grades with small wording differences (Nobels-Janssen 2022): grade 0 reads "No symptoms", the grades from 1 to 5 use a full stop where Risselada uses a semicolon, grade 2 reads "own affair" and grade 6 reads "Death".
Reading the result
Risselada and colleagues describe the scale as an ordered scale for measuring motor function that runs from 0 (no symptoms at all) to 6 (dead) (Risselada 2010). Nobels-Janssen and colleagues write that it measures mobility, disability in basic and instrumental activities of daily living, and living arrangements, and that it is one of the most frequently used outcome measures in trials in patients with an aneurysmal subarachnoid hemorrhage (Nobels-Janssen 2022). Trials often split the scale: the trial behind the Risselada model defined being dependent or dead as modified Rankin Scale grade 3-6 (Risselada 2010).
How the grade is taken matters. In the Nobels-Janssen study, the physician systematically assigned lower grades than both a structured interview and a self-assessment, and the percentage agreement between methods was low (Nobels-Janssen 2022). When you compare grades over time or between patients, use the same method each time and record it.
Related tools
To score stroke deficits on arrival, see the NIH Stroke Scale calculator. For the three-sign check used before hospital, see the Cincinnati Prehospital Stroke Scale. For a three-item motor score from 0 to 5 that flags a possible large vessel occlusion, see the Los Angeles Motor Scale (LAMS). To score 10 activities of daily living from 0 to 100, use the Barthel Index calculator. For a spontaneous bleed into the brain, see the ICH score. To grade an aneurysmal subarachnoid hemorrhage, use the Hunt and Hess scale or the WFNS grade. To score level of consciousness, use the Glasgow Coma Scale calculator. After a traumatic brain injury, the Glasgow Outcome Scale (GOS and GOS-E) rates global outcome. Other bedside scores are listed under For healthcare professionals. For the risk of a further stroke, see the Essen Stroke Risk Score.
Sources
- Risselada R, Lingsma HF, Molyneux AJ, Kerr RSC, Yarnold J, Sneade M, Steyerberg EW, Sturkenboom MCJM. Prediction of two month modified Rankin Scale with an ordinal prediction model in patients with aneurysmal subarachnoid haemorrhage. BMC Med Res Methodol. 2010;10:86. doi:10.1186/1471-2288-10-86. PMID 20920243. Open access (CC BY 2.0). Table 1 (Definition of the modified Rankin scale) and text. pmc.ncbi.nlm.nih.gov/articles/PMC2955659/
- Nobels-Janssen E, Postma EN, Abma IL, et al. Inter-method reliability of the modified Rankin Scale in patients with subarachnoid hemorrhage. J Neurol. 2022;269(5):2734-2742. doi:10.1007/s00415-021-10880-4. PMID 34746964. Open access (CC BY 4.0). Table 1 (The mRS score) and text. pmc.ncbi.nlm.nih.gov/articles/PMC8572691/
- van Swieten JC, Koudstaal PJ, Visser MC, Schouten HJ, van Gijn J. Interobserver agreement for the assessment of handicap in stroke patients. Stroke. 1988;19(5):604-607. doi:10.1161/01.STR.19.5.604. PMID 3363593. Original scale (cited, not quoted). doi.org/10.1161/01.STR.19.5.604
- Centers for Disease Control and Prevention. Signs and Symptoms of Stroke. www.cdc.gov/stroke/signs-symptoms/index.html
Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-04. Spotted an error? See About.